Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Oct 12, 2021, 7:06 PM CDT for Dallam County, Hartley County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2021, 7:06 PM CDT (00:06 UTC)
- Expired
- Oct 12, 2021, 7:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Hail
- 0.25 in
- Wind
- 55
Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 145 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 7:20 PM CDT | TSTM WND GST 60 | 3 Sse Boise City, OK | OKLAHOMA MESONET STATION BOIS BOISE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2910 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
254
WWUS84 KAMA 130006
SPSAMA
Special Weather Statement
National Weather Service Amarillo TX
706 PM CDT Tue Oct 12 2021
OKZ001-002-TXZ001-002-006-007-130030-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Moore TX-
706 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of western Texas,
Cimarron, Sherman, Dallam, northwestern Moore and northern Hartley
Counties through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Griggs to 11 miles southwest
of Dalhart. Movement was northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guymon, Dalhart, Stratford, Boise City, Hartley, Goodwell, Texline,
Keyes, Kenton, Wheeless, Black Mesa Park, Hough, Felt, Griggs, Eva,
Ware, Conlen, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10146 3674 10143 3609 10195 3580 10256
3583 10304 3700 10300
TIME...MOT...LOC 0006Z 215DEG 61KT 3669 10214 3598 10269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
WardWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:21 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 12, 6:21 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Tue Oct 12 2021
.AVIATION...00Z TAFs...
Primary aviation concern is the potential for thunderstorms over
the next few hours, with all sites potentially in play. At this
time, GUY and DHT seem to have a decent probability of thunder, so
have introduced TEMPO and VCTS groups at these sites,
respectively. Thunderstorms look to remain north of AMA, so have
left thunder out of this sites. Multiple amendments will likely be
necessary as the thunderstorm situation develops. Otherwise,
strong wind gusts continue at all sites, with winds expected to
veer to west-southwesterly over the next few hours as a front
sweeps eastward through the Panhandles. Tomorrow, winds will
return to southwesterly.
Ferguson
&&
.PREV DISCUSSION... /Issued 314 PM CDT Tue Oct 12 2021/
MESOSCALE UPDATE...
..Severe weather likely tonight...
* Synoptic Overview: The much-ballyhooed strong western CONUS
upper low is finally knocking at our doorstep. Strong upper
level forcing will overspread an increasingly juicy surface with
the best dynamics set to impinge on the area beginning around
sunset. Trends in the synoptic scale have been a little slower
and a little further west with the best sfc moisture, meaning a
few more folks in the Panhandles could get in the action. The
rest of this discussion predominately applies to the eastern
half of the combined Panhandles.
* Mesoscale: So much to unpack in the mesoscale, we'll break it
down into PROS and CONS for a significant severe event...
PROS:
- Very strong vertical wind shear with bulk and effective shear
values 60-70 kts among a near-perfectly turning profile. In
addition to promoting a supercell storm mode with any discrete
convection, shear-induced buoyancy will increase the strength
of updrafts.
- Some of the best shear is in the low levels, with 0-1 SRH values
exceeding 400 m2/s2.
- Surface moisture has been underestimated in the models so far
today, and even so, model forecasts for MLCAPE this evening
are in excess of 2500 J/kg.
- Strong surface moisture advection will allow sfc theta-e values
to INCREASE after sunset in spite of falling temperatures.
- Low level forcing for ascent is pretty weak until a cold
front sweeps through very late tonight, not clearing the
eastern Panhandles until nearly 3 AM. This will likely help
foster at least a quasi-discrete storm mode. As we like to say
in the Panhandles, when in doubt, discrete wins out.
- For any rooted storms, LCLs are basically scraping the
ground. That's not common around here.
- There are more PROS but we'll keep it to these for now.
CONS:
- A strong (though not deep) isothermal layer bordering on an
inversion is forecast by all models to develop after sunset
around h8. Resulting low level lapse rates are expectedly
putrid in this narrow layer and will almost certainly hamper
weaker convection and even probably hamper ongoing supercells.
- That's honestly about it for major cons, but it's a pretty big
one as it could keep convection slightly elevated (doesn't
limit the hail threat but would limit tornado threat).
* Threats: The most likely threats will be the potential for very
large hail and potentially destructive wind gusts but the most
concerning threat will be the possibility for strong and
potentially long-tracked tornadoes. Strong and violent tornadoes
tend to happen in the presence of MLCAPE, MLLCL, and shear
numbers similar to what was discussed above.
* Timing & Location: The worst of it should be 6 PM - 2 AM tonight
east of a roughly Guymon to Panhandle to Claude line. Storms
will be moving at very high rates of speeds, likely over 50 MPH
and in the dark so that will increase the danger.
* Summary: This event has the potential to be a top 3 Panhandles
severe event in 2021.
Simpson
LONG TERM...Wednesday through Monday Night...
While the system that brought the severe threat for today will be
exiting to the northeast, a large scale trough will still be setting
up across the Rockies and will transition southwest flow back over
the Panhandles. This in turn will still allow for some warm
temperatures on Wednesday, despite the cold front passage tonight.
Highs will be in the 70s, with mostly clear skies and fairly light
winds 10 to 15 mph. The far southwest might see 15 to 20 mph winds.
Thursday will be interesting as far as highs go. Highs on Thursday
v.s. Wednesday will be a bit cooler to the northwest and a bit
warmer in the southeast, due to the approaching cold front. Cold
front will move through late Thursday night into Friday, models have
backed off a bit on the strength of this front, and don't hint at as
strong of a cold airmass. However, we're still looking a fairly
cool Friday with highs struggling to get in the 60s across most
area. Winds out of the north during the day on Friday about 15 to
25 mph. These winds will calm down to less than 10 mph Friday
night, and we expect mostly clear skies. Therefore any area that
at or below 36 degrees will have the potential to develop some
frost. And while models have come in a bit warmer for Saturday
morning, there's still a chance that the northwest will see
freezing or slightly below freezing temperatures. As far as
precipitation goes, the system is trending drier, and there's not
much in the forecast except for a slight chance in the north. Weak
ridging will set back up over the weekend and into early next
week with continued dry and warmer conditions. Highs could be back
in the 80s by Monday.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Wind Advisory until 7 PM CDT this evening for the following
zones: Cimarron.
&&
77/77Hazardous weather outlook, Oct 12, 2:55 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 255 PM CDT Tue Oct 12 2021 OKZ001>003-TXZ001>020-317-130800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 255 PM CDT Tue Oct 12 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Elevated Fire Weather continues across Cimarron County this evening through 7 PM. Severe thunderstorms are expected this evening. The better chance will be across the east, however most of the Panhandles could see a severe storm. All hazards will be in play. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday night has the potential for freeze and frost. Mainly across the northern and western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across central and eastern sections of the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation late this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions this afternoon across the western Oklahoma Panhandle.
In the hours before
Special weather statement, Oct 12, 7:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
706 PM CDT Tue Oct 12 2021
OKZ001-002-TXZ001-002-006-007-130030-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Moore TX-
706 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of western Texas,
Cimarron, Sherman, Dallam, northwestern Moore and northern Hartley
Counties through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Griggs to 11 miles southwest
of Dalhart. Movement was northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guymon, Dalhart, Stratford, Boise City, Hartley, Goodwell, Texline,
Keyes, Kenton, Wheeless, Black Mesa Park, Hough, Felt, Griggs, Eva,
Ware, Conlen, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10146 3674 10143 3609 10195 3580 10256
3583 10304 3700 10300
TIME...MOT...LOC 0006Z 215DEG 61KT 3669 10214 3598 10269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:08 PM CDT | Special Weather Statement | AMA | Hartley | 37 min |
| Oct 12, 7:19 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 41 min |
| Oct 12, 7:33 PM CDT | Special Weather Statement | AMA | Dallam | 42 min |
| Oct 12, 8:52 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 53 min |
| Oct 12, 9:34 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
| Oct 12, 10:02 PM CDT | Special Weather Statement | AMA | Carson | 28 min |
| Oct 12, 10:23 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 82 min |
| Oct 12, 10:30 PM CDT | Special Weather Statement | AMA | Carson, Hutchinson, Roberts | 30 min |
| Oct 12, 10:52 PM CDT | Special Weather Statement | AMA | Carson | 23 min |
| Oct 12, 11:00 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 60 min |
| Oct 12, 11:01 PM CDT | Special Weather Statement | AMA | Carson | 29 min |
| Oct 12, 11:42 PM CDT | Special Weather Statement | AMA | Gray | 33 min |
| Oct 12, 11:59 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 61 min |
| Oct 13, 12:01 AM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 59 min |
| Oct 13, 12:50 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Wheeler | 55 min |
| Oct 13, 12:57 AM CDT | Tornado Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 33 min |
| Oct 13, 2:06 AM CDT | Special Weather Statement | AMA | Collingsworth | 24 min |
| Oct 12, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 63 min |
| Oct 12, 8:06 PM CDT | Tornado Warning | AMA | Texas | 24 min |
| Oct 12, 8:28 PM CDT | Tornado Warning | AMA | Texas | 32 min |
| Oct 12, 8:35 PM CDT | Tornado Warning | AMA | Texas | 25 min |
| Oct 12, 9:01 PM CDT | Tornado Warning | AMA | Texas | 44 min |
| Oct 12, 9:12 PM CDT | Tornado Warning | AMA | Texas | 33 min |
| Oct 12, 9:47 PM CDT | Tornado Warning | AMA | Beaver, Texas | 28 min |
| Oct 12, 9:51 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 54 min |
Nearby
Special Weather Statements in Texas, 2021Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.